Log in or Register to participate in these discussions

Gleevec Side Effects

Gleevec Side Effects

Posted by cantadd on Feb 11, 2019 5:45 pm

In July 2017 I was taken to Emergency when a tumor burst in my small bowel . They removed the tumour and said it did not appear to be malignant but was sent for follow up . Imagine my surprise after 6 weeks when my GP told me the results and said the tumor had been malignant but that it had been removed . I had a cancer called Gastrointestinal stromal tumour (GIST)
and was referred to an oncologist . After the shock and reading about it and discussing with  my oncologist ,the summary was that this was rare cancer .it was a lazy cancer and in my case had been removed . The oncologist suggested that I take Gleevec (adjunct therapy) and regular Cat Scans . I started taking the tablet but had fairly bad side effects . After the first Cat Scan which showed all clear I told my oncologist that I would like to stop taking Gleevec as it was really effecting my normal Living . I am 73 years old ,fairly active and enjoy travelling and life and since the cancer was a lazy cancer would take my chances . Four months later also produced a clear Cat Scan .
My oncologist got transferred and in September 2018 I was informed by my new Oncologist that my latest Cat Scan showed that my cancer had returned (5.2Cm x 3.9Cm and multiple nodules-so much for being a lazy cancer) and I would have no choice but to take Gleevec.
I also noticed that on this groups there are not any people with GIST .
As soon as I started Gleevec the only side effect I did not have was being nauseous . However my energy level has completely gone down and I am sleeping more at night .but the get up and go is not there .I try and exercise for half an hour but this is a lot less than I could do . Also my body started retaining liquids ( gained 15 Lbs) over a short time which got corrected with diuretics but life is still not the same 
I would like to hear about people who may have had GIST and or people who are taking Gleevec and the side effects

 

Re: Gleevec Side Effects

Posted by ashcon on Feb 12, 2019 10:23 am

Hi cantadd‍ 

I am sorry to hear you are dealing with round 2 of this cancer, and having difficulty with the side effects of Gleevec and its impacts on what was a very normal, active life.
I gather from your previous posts that you have not had much luck in connecting with anyone on this site who may have GIST, or experiences with Gleevec.

Here are a few ideas which may be of help, or at least a starting point.

1. I recall you had previously mentioned you live in Markham, ON.  You may find some resources, such as support groups (or other services), through the Community Services Locator.
2. Feel free to also contact a Cancer Information Specialist at 1-888-939-333.
3. Use the 'search' function on this site to find other members or to find discussion threads on the topic of your choice. 

Another crazy idea....Have you considered exploring or talking to your doctor about a clinical trial?  If not at this time, then perhaps as something to have as a 'back-pocket' option for future?  Clinical Trials

I will freely admit I am not familiar with GIST or Gleevec, but I do believe that by asking the right questions of our medical team, and being persistent in finding answers or options, then most doctors do their best to help us deal with whatever aspect of cancer is affecting us. 

Please let us know what you find out. It may help someone else who is in the same situation as you, but has not yet voiced their questions or concerns.

All the best to you.

Re: Gleevec Side Effects

Posted by Elsie13 on Feb 12, 2019 4:35 pm

Hi cantadd‍ . Maybe Buslady‍ will talk to you about Gleevec ?  (We tried this  before?)  Also  HR_in_TO‍  (Howard) might know something about this. 

Re: Gleevec Side Effects

Posted by cantadd on Feb 12, 2019 4:43 pm

Thank You I will try that

Re: Gleevec Side Effects

Posted by Buslady on Feb 12, 2019 5:21 pm

Bottom line...Life will not be the same.  I was diagnosed at 40, did the GLEEVEC for 3 years and re-diagnosed at 45.  I am on Gleevec the rest of my life now....and I am going to make that as long as possible.  I am very thankful that I have had 2 CT scans and both show the tumours are shrinking!


Yes, side effects.  This being my second time on Gleevec, I am not having the same side effects.  First time, I had sore hips, sore teeth, cramping in my calf muscles, cramping in my foot that has plantar fasciitis, fatigue, loss of appetite, nauseated from the pills, mild hair loss, dry mouth and eyes, retaining water and last but not least, diarrhea.

All this inspired me to talk to my friend about stem tea....tea made from stems of marijuana.  This helped so much with the sore gums and teeth and the sore hips.  Tylenol couldn't even help.

This time around, I started out with many GIST tumours, too many to count.  They have caused nausea and leg and foot cramping so far. Within 2 weeks of starting GLEEVEC, my face is swollen with water retention.  There is a pill you can take for it, but can hurt your kidney's  But my hair loss has been great.  I have not talked to the doctor about it, because I go every 3 months, but I will be bringing it up at my next appointment.  I have lost half of my hair and every time I take out a pony tail or brush my hair, it sends me to tears.   Everyone is different.  You can have some or more of the side effects.  I am just starting to get fatigued now.  I rest when needed. But I have a very hard time falling asleep at night.  This time around I am taking THC called Phoenix  Tears, to help sleep and fight the cancer.  I only take after 8pm.   I am also getting counselling this time around.  I had no idea I was going through the stages of grief.  

Re: Gleevec Side Effects

Posted by cantadd on Feb 12, 2019 5:30 pm

Thank you for sharing . I guess you are right about life not being the same .I had planned before my cancer 
that I would spend winter in Costa Rica but until this is under control I do not want to be away from my doctors 
 

Re: Gleevec Side Effects

Posted by Lacey_adminCCS on Feb 12, 2019 6:56 pm

Thank you for sharing Buslady‍ 

Re: Gleevec Side Effects

Posted by HR_in_TO on Feb 13, 2019 7:29 pm

Elsie13:
Hi cantadd‍ . Maybe Buslady‍ will talk to you about Gleevec ?  (We tried this  before?)  Also  HR_in_TO‍  (Howard) might know something about this. 

Sorry but I can't help.  Gleevec was a bust for me.  No primary effects and no side effects, just a very expensive placebo.  Apparently that's because I had the PDGFRA exon 18 mutation.  After 4 months they took me off and 2 and half years ago I had the surgery.  I'm not on any medication and I just get scanned twice a year.

Howard

Re: Gleevec Side Effects

Posted by Elsie13 on Feb 13, 2019 8:28 pm

HR_in_TO‍  , Howard, so glad you posted.  This information could be really useful to another cancer patient!  How are you feeling these days? 

Re: Gleevec Side Effects

Posted by dmarie on Feb 14, 2019 5:13 pm

Hi cantad. Can't help you much with the GIST but I have been on Gleevec for 20 months now to treat Leukaemia (CML). The first 3 months I had headaches and a lot of bone pain. My hair thinned out and I often felt nauseous. My Dr. was happy with the results in my blood counts so I persevered. By month three the bone pain was gone and most of the nausea. My hair stopped thinning but I still get headaches if I do not hydrate enough and get occasional skin rashes and a constantly dry mouth. At this time the Gleevec is working and the side effects are certainly tolerable. I know for CML there are several drugs similar to Gleevec that you can opt for if the Gleevec doesn't work for you. Not sure if they would also work for your GIST but might be worth asking about them. Wishing you good luck with your struggles.Hope you find a solution.

 

Re: Gleevec Side Effects

Posted by cantadd on Feb 14, 2019 5:27 pm

Thanks so much for sharing . I am finding the side effects diminishing but do suffer from a lack of energy 
Thanks again

Re: Gleevec Side Effects

Posted by HR_in_TO on Feb 15, 2019 2:10 pm

Elsie13:
HR_in_TO‍  , Howard, so glad you posted.  This information could be really useful to another cancer patient!  How are you feeling these days? 

I'm feeling perfectly normal.  Even though they removed half my stomach my weight has been going up to the point that I want to lose 20 Lbs.  FYI if haven't joined the GIST Liferaft group I suggest you do so here https://liferaftgroup.ca/welcome/.  Wishing everyone here all the best.

Howard

Share with your friends: